Florida, 2013

Damaging Winds in Florida, August 30, 2013

August 30, 2013 · NWS TAE · 7 events in 2 counties and zones

A cluster of thunderstorms developed across southern Georgia and moved into northern Florida, producing occasional instances of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A cluster of thunderstorms developed across southern Georgia and moved into northern Florida, producing occasional instances of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 30, 3:05 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 30, 3:05 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM EDT Fri Aug 30 2013

.NEAR TERM [Through tonight]...
Convection is beginning to initiate along a surface trough draped
across southern AL and GA. These storms will drift south in the
northerly steering flow and later interact with the Gulf Coast
Seabreeze fronts across north Florida. Though it will likely be slow
to fill in, expect a decent coverage of storms by the time all is
said and done tonight.

&&

.SHORT TERM [Tonight Through Sunday Night]...
Upper ridge over the central states is forecast to continue
retrograding into the western states through the weekend, with a
broad weakness in place over the Deep South. The main influence
of the eastern U.S. trough is forecast to remain north of the area
with a weak pressure pattern in place across the forecast area.
The retreating ridge should allow for a return to more typical
summertime convection with the seabreeze playing a stronger role
in triggering afternoon and evening thunderstorms. For PoPs
through the weekend, went with a combination of seabreeze climo
and MOS guidance (chance PoPs for most areas). High temperatures
should rise into the lower 90s each afternoon.

&&

.LONG TERM [Monday through Friday]...
Trough along the eastern seaboard is forecast to amplify through
next week. This will eventually push a front toward the forecast
area late in the week. The front is unlikely to progress through
the entire area. However, some drier air may filter into the
northern zones by Thursday and Friday, with lower rain chances
possible. Until that time, expect to see typical summertime
diurnal convection largely driven by the seabreeze. Expect
temperatures to stay near or just above seasonal normals.

&&

.AVIATION [Through 18Z Saturday]...
VFR conditions are anticipated outside of thunderstorms for most
of the TAF. Near dawn, patchy MVFR visibilities will be possible
regionwide, with a decent chance of impacting all of our
terminals. VFR conditions should quickly take over after sunrise.

&&

.MARINE...
Very light winds and minimal seas are exected over the coastal
waters through the early next with with a weak pressure gradient
in place.

&&

.FIRE WEATHER...
Hazardous fire weather conditions are not anticipated in the
foreseeable future.

&&

.HYDROLOGY...
The Withlacoochee River crest wave has reached the confluence with
the Suwannee River with the contribution from the Alapaha River
predicted to arrive later in the weekend. As a result, it is
anticipated that the Middle Suwannee River points from Ellaville
down through Luraville will crest over the next 24 to 48 hours and
remain below action stage. Modest rises will continue downriver
through the weekend and into next week. Branford through Fowler's
Bluff will reach or move toward action stage through the weekend
and could near minor flood stage at Wilcox (US-19) by the middle
of next week.

Outside of the Suwannee River Basin, all remaining rivers in the
forecast area remain in recession. The Aucilla River will continue
to slowly fall and likely be below flood stage by the first of the
month. The Ochlockonee at Havana will drop below flood stage later
today. On the Apalachicola, forecast releases from Woodruff Dam do
look to be just low enough to get Blountstown back below flood
stage later today, though the river will remain in action stage
for some time.

For more information, check out the rivers and lakes tab on our
homepage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  93  73  92  72 / 60  40  40  50  30
Panama City   78  90  76  88  76 / 40  40  30  40  20
Dothan        74  93  73  92  73 / 50  50  40  50  40
Albany        74  94  74  92  74 / 40  40  40  40  30
Valdosta      74  92  71  91  71 / 50  40  30  50  40
Cross City    74  91  71  89  70 / 50  50  30  50  20
Apalachicola  78  89  76  86  76 / 40  30  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Harrigan/Walsh
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Harrigan/Walsh
MARINE...Camp
FIRE WEATHER...Harrigan
HYDROLOGY...Godsey

In the hours before

Special weather statement, Aug 30, 6:48 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
748 PM EDT FRI AUG 30 2013

FLZ017-027-127-310015-
LEON FL-COASTAL WAKULLA FL-INLAND WAKULLA FL-
748 PM EDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR SOUTHEAST LEON AND
NORTHEAST WAKULLA COUNTIES...

* UNTIL 815 PM EDT

AT 745 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF WOODVILLE
TO CRAWFORDVILLE...AND THE STORMS WERE NEARLY STATIONARY.

WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3014 8435 3026 8438 3028 8438 3036 8408
      3024 8408
TIME...MOT...LOC 2348Z 057DEG 3KT 3030 8410 3019 8435

08-LAMERS
Special weather statement, Aug 30, 6:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
756 PM EDT FRI AUG 30 2013

GAZ156-310045-
DECATUR GA-
756 PM EDT FRI AUG 30 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DECATUR COUNTY
INCLUDING THE CITY OF BAINBRIDGE...

* UNTIL 845 PM EDT

AT 750 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTHEAST OF COLQUITT...OR NEAR ELDORENDO...
MOVING SOUTH AT 25 MPH.

WINDS MAY GUST UP TO 40 TO 50 MPH WITH THIS STORM...AND THE WINDS
COULD GUST OUT AHEAD OF THE STORM BEFORE RAIN EVEN BEGINS. WINDS
THIS STRONG COULD KNOCK DOWN A TREE OR TWO.

LAT...LON 3107 8454 3078 8438 3069 8438 3072 8483
      3078 8482 3080 8479 3082 8479 3084 8477
      3104 8476 3107 8473 3107 8465 3108 8464
TIME...MOT...LOC 2355Z 347DEG 22KT 3102 8466

08-LAMERS
Local storm report, Aug 30, 7:01 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
801 PM EDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     6 SW PELHAM             31.07N 84.22W
08/30/2013                   GRADY              GA   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN AT THE INTERSECTION OF HWY 93
            N AND WILDER RD.

0730 PM     TSTM WND DMG     8 SSE THOMASVILLE       30.73N 83.93W
08/30/2013                   THOMAS             GA   LAW ENFORCEMENT

            ONE TREE DOWN AT INTERSECTION OF U.S. HWY 19 AND GLASGOW
            RD.

&&

WOOL/LAHR
Special weather statement, Aug 30, 7:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
810 PM EDT FRI AUG 30 2013

FLZ017-018-310100-
LEON FL-INLAND JEFFERSON FL-
810 PM EDT FRI AUG 30 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN JEFFERSON
AND NORTHERN LEON COUNTIES...

* UNTIL 900 PM EDT

AT 809 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 11 MILES SOUTHWEST OF THOMASVILLE...OR NEAR MONCRIEF...
MOVING SOUTH AT 25 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3056 8364 3054 8367 3054 8370 3052 8371
      3052 8373 3050 8374 3048 8373 3042 8389
      3046 8413 3060 8434 3064 8430 3067 8431
      3069 8429 3066 8376
TIME...MOT...LOC 0010Z 346DEG 23KT 3070 8407

08-LAMERS
Local storm report, Aug 30, 7:13 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
813 PM EDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     1 S DAMASCUS            31.28N 84.72W
08/30/2013                   EARLY              GA   LAW ENFORCEMENT

            TREES DOWN NEAR HWY 45.

0730 PM     TSTM WND DMG     4 SSW DAMASCUS          31.24N 84.74W
08/30/2013                   MILLER             GA   LAW ENFORCEMENT

            ONE TREE DOWN NEAR NORTH EARLY COUNTY LINE RD.

&&

WOOL/LAHR
Local storm report, Aug 30, 7:21 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
821 PM EDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     COLQUITT                31.17N 84.73W
08/30/2013                   MILLER             GA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN ACROSS THE COUNTY,
            INCLUDING THE CITY OF COLQUITT.

&&

WOOL/LAHR

The radar

The Tallahassee radar (KTLH), 17 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leon

When
August 30, 7:45 PM EST
Where
Leon County, 2.44 mi ESE of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.491, -84.186

A large oak tree was blown down on Route 59 and Moccasin Gap Road.

Thunderstorm Wind, Leon

When
August 30, 7:45 PM EST
Where
Leon County, 1.57 mi NNW of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
30.532, -84.227

A tree was blown down on Foxcroft Dr.

Thunderstorm Wind, Leon

When
August 30, 7:50 PM EST
Where
Leon County, 0.84 mi W of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.511, -84.234

Trees and power lines were blown down on Killarney Way.

Thunderstorm Wind, Leon

When
August 30, 8:00 PM EST
Where
Leon County, 2.13 mi ENE of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.527, -84.190

Trees and power lines were blown down on Centerville Road.

Thunderstorm Wind, Leon

When
August 30, 8:00 PM EST
Where
Leon County, 0.55 mi WNW of Chaires Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
30.422, -84.119

Trees were blown down near Old St. Augustine Rd and Apalachee Pkwy.

Thunderstorm Wind, Leon

When
August 30, 8:00 PM EST
Where
Leon County, 0.41 mi E of Florida A&m University (Famu)
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.420, -84.273

Trees and power lines were blown down on E Magnolia Ave.

Thunderstorm Wind, Wakulla

When
August 30, 8:28 PM EST
Where
Wakulla County, Crawfordville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.170, -84.370

A tree was blown down across a road near Crawfordville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475666, 475669, 475673, 475667, 475670, 475674, 475668.